This paper concerns the role of the generalized exponential integral in recently-developed theories of exponentially-improved asymptotic expansions and the Stokes phenomenon. The first part describes the asymptotic behavior of the integral when both the argument and order are large in absolute value. The second part shows how to increase the accuracy of asymptotic expansions of solutions of linear differential equations of the second order by re-expanding the remainder terms in series of generalized exponential integrals.


Asymptotic Expansion Linear Differential Equation Remainder Term Small Term Incomplete Gamma Function 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Airey J. R. The “converging factor” in asymptotic series and the calculation of Bessel, Laguerre and other functions. Philos. Mag. [7], 24: 521–552, 1937.Google Scholar
  2. [2]
    Berry M. V. Uniform asymptotic smoothing of Stokes’s discontinuities. Proc. Roy. Soc. London Ser. A, 422: 7–21, 1989.MathSciNetMATHCrossRefGoogle Scholar
  3. [3]
    Berry M. V. Waves near Stokes lines. Proc. Roy. Soc. London Ser. A, 427: 265–280, 1990.MathSciNetMATHCrossRefGoogle Scholar
  4. [4]
    Berry M. V. Infinitely many Stokes smoothings in the gamma function. Proc. Roy. Soc. London Ser. A, 434: 465–472, 1991.MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    Berry M. V., Howls C. J. Hyperasymptotics. Proc. Roy. Soc. London Ser. A, 430: 653–668, 1990.MathSciNetMATHCrossRefGoogle Scholar
  6. [6]
    Berry M. V., Howls C. J. Hyperasymptotics for integrals with saddles. Proc. Roy. Soc. London Ser. A, 434: 657–675, 1991.MathSciNetMATHCrossRefGoogle Scholar
  7. [7]
    Bleistein N. Uniform asymptotic expansions of integrals with stationary point near algebraic singularity. Comm. Pure Appl. Math., 19: 353–370, 1966.MathSciNetMATHCrossRefGoogle Scholar
  8. [8]
    Dingle R. B. Asymptotic Expansions: Their Derivation and Interpretation. Academic Press, London, 1973.MATHGoogle Scholar
  9. [9]
    Howls C. J. Hyperasymptotics for integrals with finite endpoints. Proc. Roy. Soc. London Ser. A, 439: 373–396, 1992.MathSciNetMATHCrossRefGoogle Scholar
  10. [10]
    Jones D. S. Asymptotic behavior of integrals. SIAM Rev., 14: 286–317, 1972.MathSciNetMATHCrossRefGoogle Scholar
  11. [11]
    Miller J. C. P. A method for the determination of converging factors, applied to the asymptotic expansions for the parabolic cylinder functions. Proc. Cambridge Philos. Soc., 48: 243–254, 1952.MathSciNetMATHCrossRefGoogle Scholar
  12. [12]
    Olde Daalhuis A. B., Olver F. W. J. Exponentially-improved asymptotic solutions of ordinary differential equations. II Irregular singularities of rank one. Proc. Roy. Soc. London Ser. A, 445: 39–56, 1994.MATHCrossRefGoogle Scholar
  13. [13]
    Olver F. W. J. Asymptotics and Special Functions. Academic Press, New York, 1974.Google Scholar
  14. [14]
    Olver F. W. J. On Stokes’ phenomenon and converging factors. In Asymptotic and Computational Analysis, Lecture Notes in Pure and Applied Mathematics, 124:329–355. Marcel Dekker, New York, 1990. R. Wong, ed.Google Scholar
  15. [15]
    Olver F. W. J. Uniform, exponentially improved, asymptotic expansions for the generalized exponential integral. SIAM J. Math. Anal., 22: 1460–1474, 1991.MathSciNetMATHCrossRefGoogle Scholar
  16. [16]
    Olver F. W. J. Converging factors. In Wave Asymptotics, pages 54–68. Cambridge University Press, 1992. P. A. Martin and G. R. Wickham, eds.Google Scholar
  17. [17]
    Stieltjes T. J. Recherches sur quelques séries semi-convergentes. Ann. Sci. École Norm. Sup. [3], 3:201–258, 1886. Reprinted in Complete Works. Noordhoff, Groningen, 2: 2–58, 1918.Google Scholar
  18. [18]
    Temme N. M. The asymptotic expansion of the incomplete Gamma functions. SIAM J. Math. Anal., 10: 757–766, 1979.MathSciNetMATHCrossRefGoogle Scholar
  19. [19]
    van der Waerden B. L. On the method of saddle points. Appl. Sci. Res. Ser. B, 2: 33–45, 1951.MATHCrossRefGoogle Scholar

Copyright information

© Birkhäuser 1994

Authors and Affiliations

  • F. W. J. Olver
    • 1
  1. 1.Institute for Physical Science and Technology and Department of MathematicsUniversity of MarylandCollege ParkUSA

Personalised recommendations